Alert archive / Alabama / Wind Advisories in 2023

Wind Advisory 10, NWS Birmingham, AL

March 24, 202327 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Mar 24, 2023, 12:07 PM CDT for 27 counties in Alabama. It took effect at Mar 24, 2023, 7:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2023, 12:07 PM CDT (17:07 UTC)
In effect from
Mar 24, 2023, 7:00 PM CDT
Expired
Mar 25, 2023, 7:00 AM CDT
In force
12 hr
Issued by
NWS Birmingham, AL
All 27 counties

Autauga County, AL, Bibb County, AL, Blount County, AL, Calhoun County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marengo County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 25 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS74 KBMX 241707
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1207 PM CDT Fri Mar 24 2023

ALZ011>015-017>028-030>036-039>041-250315-
/O.NEW.KBMX.WI.Y.0010.230325T0000Z-230325T1200Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-
Marengo-Dallas-Autauga-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Livingston, Eutaw, Greensboro, Moundville, Marion, 
Centreville, Clanton, Rockford, Demopolis, Linden, Selma, 
and Prattville
1207 PM CDT Fri Mar 24 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
SATURDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Northwestern and central portions of central Alabama.

* WHEN...From 7 PM this evening to 7 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
614 
WWUS74 KBMX 250139
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
839 PM CDT Fri Mar 24 2023

ALZ011>015-017>028-030>036-039>041-251200-
/O.CON.KBMX.WI.Y.0010.000000T0000Z-230325T1200Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-
Marengo-Dallas-Autauga-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Livingston, Eutaw, Greensboro, Moundville, Marion, 
Centreville, Clanton, Rockford, Demopolis, Linden, Selma, 
and Prattville
839 PM CDT Fri Mar 24 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Northwestern and central portions of central Alabama.

* WHEN...From 7 PM this evening to 7 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
316 
WWUS74 KBMX 250911
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
411 AM CDT Sat Mar 25 2023

ALZ011>015-022-023-030-031-251015-
/O.CAN.KBMX.WI.Y.0010.000000T0000Z-230325T1200Z/
Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa-Sumter-
Greene-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Carrollton, Tuscaloosa, Livingston, 
and Eutaw
411 AM CDT Sat Mar 25 2023

...WIND ADVISORY IS CANCELLED...

Gusts have fallen below advisory criteria across western parts of
Central Alabama, prompting cancellation of the Wind Advisory for
those counties.

$$

ALZ017>021-024>028-032>036-039>041-251200-
/O.CON.KBMX.WI.Y.0010.000000T0000Z-230325T1200Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Hale-Perry-Bibb-Chilton-Coosa-Marengo-
Dallas-Autauga-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Greensboro, 
Moundville, Marion, Centreville, Clanton, Rockford, Demopolis, 
Linden, Selma, and Prattville
411 AM CDT Sat Mar 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Northwestern and central portions of central Alabama.

* WHEN...Until 7 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Mar 24, 6:37 AM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 24, 6:37 AM CDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
637 AM CDT Fri Mar 24 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 312 AM CDT FRI MAR 24 2023

It is a much warmer night than the previous several days, with lows
in the 60s overnight. There is potential for low clouds and/or foggy
conditions to develop this morning across the southern and
southeastern parts of the area before skies clear and temps warm
into the mid to upper 80s this afternoon. Surface winds will
increase during the evening hours, with gusts upwards of 30kts
possible going into the overnight ahead of the incoming severe
weather. A Wind Advisory was considered but will hold off at this
time. There is the potential to reassess at the next forecast update
later this morning.

Meanwhile, an approaching shortwave across the lower Plains will
move toward the Ohio Valley region tonight, with a strong mid-level
jet on the order of 90 kts as a result of the proximity to the ridge
of high pressure that has been stationed over Florida and the
Bahamas. In conjunction, a deepening surface low will make its way
from OK/AR toward IN/MI by this evening and tonight. The
accompanying front will be the focus for a severe weather outbreak
this evening and overnight, first originating around the Mississippi
River basin and moving eastward through the evening.

A strengthening 50-60 kt low level jet will move across the area
during the evening hours, and convection originating in AR/LA moving
eastward through MS will begin to grow upscale into a partially
broken but mostly intact line by the time it reaches northwest
Central Alabama around 4z/11pm. As mentioned in previous forecasts,
there is a high potential for instances of line-embedded supercells
to be tornadic as they enter the state, owing to modest CAPE values
of 700 to 1000 J/kg along with low-level SRH of up to 400 m2/s2 and
0-6 km bulk shear values on the order of 60 kts. Cold air advection
at the 500 mb level will aid in more robust updrafts, and a couple
tornadoes occurring within this broken line of embedded supercells
may potentially be more than just the garden-variety brief spinups
usually seen with QLCS events.

The greatest severe risk in Alabama currently falls from Tuscaloosa
northward toward Tennessee and westward to Mississippi. Confidence
has increased that areas such as the I-22 corridor from Jasper
northwestward will be at greatest risk for tornadoes and damaging
straight-line winds up to 60-70 mph. In the southwestern counties,
the line will likely be more broken in nature than to the north, but
guidance has shown CAPE values will likely be higher to the
south. If any storms are able to take advantage of the higher CAPE
values and slightly lower shear parameters, the tornado potential
remains decently strong.

As with any severe weather event in Alabama, especially those that
occur overnight, it is of utmost importance to stay tuned to the
evolution of the event in real-time and be prepared to take any
necessary precautions to protect life in the event of impactful
severe weather. Nocturnal severe weather, whether that be tornadoes
or damaging winds, is unfortunately far too common across
Alabama, and it is imperative to have safety plans in place in the
event of a severe weather risk.

As the event transitions eastward during the early morning hours,
the overall severe potential looks to be lessened. Instability will
remain present but a general lack of forcing over this part of the
area will limit the overall severe threat going into the daylight
hours Saturday morning.

The storms tonight will not have much of an impact of Saturday's
highs, as all of Central Alabama looks to remain in the mid 70s to
mid 80s, a very warm and rain-free start to the weekend.

12

&&

.LONG TERM...
(Saturday Night through Thursday)
Issued at 312 AM CDT FRI MAR 24 2023

Another severe risk is in place for Sunday afternoon and evening
across the southern half of Central Alabama. A warm front will drift
northward Sunday, with the potential for strong to severe storms to
develop during the afternoon and evening hours to the south of this
boundary. A very moist airmass will be present south of the
boundary, with a good amount of instability from Montgomery, Selma,
and Auburn southward. This is more of a damaging wind and hail
threat and the overall threat itself is more conditional owing to
the exact placement of the boundary and the northward extent of the
higher instability.

Otherwise, Sunday into Monday will feature a decent chance of
rainfall across the entire region. Another pulse of energy along the
boundary will bring more rain to the area on Tuesday, although went
with lower PoPs compared to Monday to reflect lesser confidence in
both overall coverage and rainfall amount. Rainfall totals for the
entire period Sunday through Tuesday currently look to be in the 1-
2" range along and south of I-20, with lesser amounts on the order
of 0.25-0.5" further north and northwest in Central Alabama. Locally
higher amounts of up to 2.5" may be possible along and south of I-85
based on current forecast trends, so minor puddling and ponding may
be an issue in localized areas.

Highs Tuesday and Wednesday will be in the upper 60s to mid 70s with
lows in the 40s to 50s. Wednesday will be dry before another system
slides through with more rain chances Thursday into Thursday night.

12

&&

.AVIATION...
(12Z TAFS)
Issued at 635 AM CDT FRI MAR 24 2023

Low clouds have pretty much filled in much of the state this
morning or will be in the next hour. Generally MVFR to high end IFR
conditions expected at most terminals through 14z. The
restrictions will slowly decrease after 15z and VFR expected by
18 to 19z. Winds will remain southerly and increase to near 10kts
will some gusts to near 20kts. Clearing in the afternoon will
allow for plenty of destabilization for showers and storms to move
into the area after 3 to 4z. Tried to time out the best signorine
for the northern set of TAFS and added tempo wording in these
areas. For the south went with Prob30 from 6 to 12z and will see
if the trends can become a bit better in timing across MGM and
TOI.

16

&&

.FIRE WEATHER...

After a morning of low clouds and patchy to dense fog, we will dry
up across the area. With this extra moisture in place across the
area, RH values will only drop into the 35 to 45 percent range
across southern and eastern portions of Central Alabama with
southwesterly 20ft winds around 10 to 15 mph. Showers and storms
will move through tonight into Saturday morning, with RH values
falling into the 30 to 40 percent range Saturday afternoon with
20ft winds around 15 mph with higher gusts. Chances for showers
and storms return late Saturday night and Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     82  60  80  52 /  10 100  20  20
Anniston    82  63  80  57 /  10 100  20  30
Birmingham  83  63  81  56 /  10 100  10  20
Tuscaloosa  85  63  82  55 /  10 100  10  20
Calera      83  64  82  58 /  10 100  20  30
Auburn      84  65  82  63 /  10  90  50  40
Montgomery  86  68  86  64 /  10  90  40  40
Troy        87  68  87  65 /  10  80  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...16
Hazardous weather outlook, Mar 24, 3:59 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
359 AM CDT Fri Mar 24 2023

ALZ011>015-017>050-251200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
359 AM CDT Fri Mar 24 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Fog may reduce visibilities to 1 mile or less this morning for
locations across the southern half of Central Alabama through 9 am.
Locations include Montgomery, Selma, Wetumpka, Troy, Eufaula, and
surrounding areas.

Southerly winds will increase this evening, becoming sustained at 15
to 25 mph, with gusts up to 35 mph.

Severe thunderstorms are possible from 10 PM tonight through 8 AM
Saturday for much of Central Alabama. Tornadoes and damaging wind
gusts are the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms remain possible through 8 AM Saturday morning.

Severe thunderstorms are possible Sunday afternoon through Sunday
night for the southern half of Central Alabama. Large hail and
damaging wind gusts are the primary threats at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Friday night through Saturday morning, as well as on Sunday.

Nearby

Wind Advisories in Alabama, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.